Iowa, 2014

Hail and Damaging Winds in Iowa, June 30, 2014

June 30, 2014 · NWS FSD · 10 events in 3 counties and zones

Thunderstorm produced damaging winds and dime to quarter size hail at a few locations in northwest Iowa on the morning of June 30th. The damaging wind reports were in Woodbury County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorm produced damaging winds and dime to quarter size hail at a few locations in northwest Iowa on the morning of June 30th. The damaging wind reports were in Woodbury County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 29, 9:49 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 29, 9:49 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1049 PM CDT SUN JUN 29 2014

.UPDATE...
ISSUED AT 1019 PM CDT SUN JUN 29 2014

ONE STRAY STORM IN EXTREME SOUTHEAST CORNER OF THE CWA WITHIN THE
LAST HOUR IS EXPECTED TO BE THE END OF EVENING ACTIVITY ACROSS THE
AREA...AND TRYING TO TIME POTENTIAL REDEVELOPMENT LATER TONIGHT IS
THE CHALLENGE OF THE NIGHT. EARLIER HI-RES WRF MODELS DEPICTED LITTLE
IF ANY REDEVELOPMENT PRIOR TO 12Z AS FAR NORTH AS OUR CWA...INSTEAD
CONFINING IT TO AREAS NEAR THE I-80 CORRIDOR WHERE BOTH THE ARW AND
NMM HELD THE 850MB FRONTAL BOUNDARY THROUGH THE LATE NIGHT HOURS...
WITH ACTIVITY THEN EXPANDING QUICKLY NORTHWARD INTO OUR SOUTHERN CWA
AFTER 12Z AS THE UPPER WAVE MOVES ACROSS THE REGION. 29/18Z NAM
SEEMED TO SHARE THIS IDEA...BUT 30/00Z RUNS NOW LIFT THE ELEVATED
WARM FRONT NORTH MORE QUICKLY...BRINGING STORM THREAT INTO OUR FAR
SOUTHERN AREAS DURING THE PRE-DAWN HOURS AS CURRENTLY DEPICTED IN OUR
FORECAST. RAP IS OF LITTLE HELP IN THE DECISION PROCESS...AS IT HAS
GROSSLY OVERDONE PRECIP ACROSS THE WESTERN PLAINS THROUGHOUT THE
EVENING...AND THUS LARGELY IGNORED IT FOR THE EVENING UPDATES.

GIVEN FAIR PERFORMANCE OF THE HIGH-RES MODELS OF LATE...AND SEEING A
FINE LINE/LOW LEVEL BOUNDARY DRIFTING SOUTH ON KLNX RADAR IN CENTRAL
NEBRASKA...IS TEMPTING TO CUT POPS FOR LATE TONIGHT IN OUR SOUTH.
TOUGH TO PULL COMPLETELY THOUGH...SO HAVE TRIMMED BACK TO JUST CHANCE
RANGE SOUTH OF I-90 THROUGH DAYBREAK WITH QUICK RAMP- UP JUST AFTER
12Z ACROSS NORTHWEST IOWA.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 316 PM CDT SUN JUN 29 2014

CONVECTION SO FAR HAS NOT REALLY BLOSSOMED TO SAY THE LEAST IN OUR
SOUTHEAST ZONES. 18Z SOUNDINGS FROM KOAX AND KTOP SHOW SOME FAIRLY
DECENT CAPPING FROM 900-850MB THAT NEEDS TO BE OVERCOME...AND ONE
CAN ASSUME THAT THE CAPPING IS PROBABLY EVEN WORSE IN NORTHWEST IA.
BUT THERE IS A WEAK BOUNDARY...WITH WEST TO SOUTHWEST WINDS NOTED
OVER MOST OF OUR FORECAST AREA...BUT A WEAK SOUTHERLY FLOW AT STORM
LAKE. IN ADDITION...A STOUT DRY LINE HAS MOVED EASTWARD GENERALLY
EXTENDING FROM JUST WEST OF YANKTON TO NEAR MARSHALL WHERE IT WILL
LIKELY STALL. THEREFORE CONVECTIVE CHANCES WILL BE LIMITED LIKELY
SOUTH OF A DIXON COUNTY NEBRASKA TO SPENCER IA LINE...WITH THE BEST
CHANCE FOR SEVERE STORMS PROBABLY CONFINED FROM SIOUX CITY TO STORM
LAKE. AND EVEN THAT ACTIVITY WILL LIKELY RAPIDLY WANE IN THE EARLY
EVENING HOURS...CERTAINLY BEFORE MIDNIGHT. LATER TONIGHT...THE
FORECAST AREA BEGINS TO FEEL THE EFFECTS OF A STRONG SHORT WAVE
MOVING DOWN THE BACKSIDE OF A STRONG UPPER LOW IN SOUTH CENTRAL
CANADA. THIS WAVE IS DIFFICULT TO NOTE ON CURRENT WATER VAPOR
IMAGERY NEAR THE MT AND CANADIAN BORDER...BUT WILL STRENGTHEN AS IT
MOVES DOWN THE WESTERN PLAINS. EVENTUALLY...THIS WAVE WILL GIVE
STRONG CHANCES FOR RAINFALL LATE TONIGHT AND MONDAY MORNING ALONG
AND SOUTH OF A TYNDALL SD TO JACKSON MN LINE. CHANCES FOR MEASURABLE
RAINFALL WILL ALSO EXIST NORTH OF THERE DEEPER INTO SOUTHEAST SD...
BUT AMOUNTS WILL VERY LIKELY BE LIGHTER. LOCALIZED RAINFALL AMOUNTS
OF 1 TO 2 INCHES COULD OCCUR IN NORTHWEST IA BEFORE ALL IS SAID AND
DONE WITH THIS SHORT WAVE ON MONDAY...BUT AVERAGE AMOUNTS WILL BE
MORE CONFINED IN THE HALF INCH TO TWO THIRDS OF AN INCH RANGE. SO
THUS HAVE NOT ISSUED A FLASH FLOOD WATCH FOR OUR SOUTHEAST ZONES.

CONCERNING TEMPERATURES...LOWS TONIGHT COULD VARY QUITE A BIT WITH
VALUES RANGING FROM THE MID TO UPPER 50S AROUND HURON IN THE DRY
AIR...TO MID TO UPPER 60S NEAR SIOUX CITY AND STORM LAKE. HIGHS ON
MONDAY WILL BE PLEASANT FOR THIS TIME OF YEAR WITH A LOT OF LOWER
80S...AND DRY AIR PREVALENT IN OUR WEST AND NORTH WHICH WILL
EVENTUALLY MOVE INTO NORTHWEST IA TOWARD MONDAY EVENING.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 316 PM CDT SUN JUN 29 2014

A COOL UPPER TROUGH WILL SETTLE OVER THE AREA FOR TUESDAY AND
WEDNESDAY. SKIES SHOULD START MONDAY NIGHT MOSTLY CLEAR BUT
NORTHWEST WINDS WILL REMAIN STRONG AS THEY CONTINUE TO BRING COLD
AIR IN THROUGH THE NIGHT. GENERALLY EXPECT WINDS FROM 10 TO 20 MPH
ALL NIGHT. IN ADDITION...CLOUDS WILL SPREAD SOUTH THROUGH THE
NIGHT AHEAD OF VORTICITY LOBE AND SECONDARY COLD FRONT. THE STRONG
WINDS AND MIXING WILL KEEP LOWS IN THE UPPER 50S TO AROUND 60. ON
TUESDAY...ANY SUN IN THE MORNING WILL QUICKLY GIVE WAY TO THICK
CUMULUS. THE INSTABILITY IN THE BOUNDARY LAYER IS NOT A DEEP AS
WAS SHOWN YESTERDAY BUT STILL ENOUGH TO RESULT IN SHOWERS OR EVEN
AN ISOLATED THUNDERSTORM. WITH SUCH COLD AIR ALOFT AND LARGE SCALE
ASCENT WITH THE UPPER VORTICITY LOBE...COULD SEE SHOWERS NORTH OF
I90 SHORTLY AFTER SUNRISE...ALTHOUGH THE BEST CHANCE WILL BE
DURING THE AFTERNOON WHEN TEMPERATURES HAVE MAXED OUT IN THE UPPER
60S TO LOWER 70S. HAVE THE HIGHEST PROBABILITIES IN SW MN WHERE
TEMPERATURES ARE COOLEST ABOVE THE SURFACE. WOULD NOT BE SURPRISED
IF MANY LOCATIONS ACTUALLY REACH THEIR HIGH AROUND NOON AND THEN
FLUCTUATE THE REMAINDER OF THE DAY BASED UPON WHEN PRECIPITATION
OCCURS. GIVEN THE UNCERTAINTY OF WHEN ANY ONE LOCATION WILL SEE
RAIN...BASICALLY HAVE STEADY TEMPS ALL AFTERNOON NEAR FORECAST
HIGHS. IT WILL ALSO BE WINDY MUCH OF THE DAY WITH SUSTAINED WINDS
OF 20 TO 30 MPH.

THE SHOWERS SHOULD DISSIPATE AROUND SUNSET AND WINDS SHOULD DROP TO
AROUND 10 MPH. WITH FAIRLY COOL AIR IN PLACE AND SOME CLEARING...
ESPECIALLY WEST OF I-29...LOWS WILL GENERALLY BE IN THE LOWER TO
MID 50S. ON WEDNESDAY...ANOTHER WEAK VORT LOBE WILL MOVE ACROSS MN
DURING THE LATE MORNING AND EARLY AFTERNOON. IT REMAINS UNSTABLE
IN THE BOUNDARY ACROSS SW MN AND NW IA SO KEPT A SLIGHT CHANCE OF
SHOWERS MOST OF THE DAY FROM MARSHALL TO STORM LAKE. ALTHOUGH
THERE WILL BE MORE SUN IN MOST LOCATIONS...TEMPERATURES WILL NOT
BE MUCH WARMER WITH HIGHS FROM AROUND 70 OVER MUCH OF SW MN AND NW
IA TO THE MID 70S WEST OF THE JAMES RIVER.

FOR THU THROUGH SUNDAY...ALL MODELS SHOW THE LONG WAVE TROUGH MOVING
EAST WITH RISING 500 MB HEIGHTS THROUGH THE WEEK. THIS RESULTS IN
A SLOW WARMING TREND FOR LATE IN THE WEEK AS THE STRONGER
WESTERLIES SHIFT TOWARD THE CANADIAN BORDER. PRECIPITATION CHANCES
FOR THE HOLIDAY WEEKEND DEPEND UPON TIMING OF WEAK WAVES MOVING
OVER THE TOP OF THE RIDGE AND INTO THE EASTERN PLAINS. THESE TYPE
OF WAVES ARE NOTORIOUSLY DIFFICULT TO FORECAST BEYOND A COUPLE OF
DAYS MAKING ANY PRECIPITATION FORECAST RELATIVELY UNCERTAIN. SO
WHILE THE 06Z GFS WITH A TROUGH DEVELOPING IN MN/IA ON SUNDAY IS
POSSIBLE...IT REALLY DEPENDS UPON THE EVOLUTION OF A WAVE IN THE
NW FLOW FROM SATURDAY. THE 00Z AND 12Z ECMWF AS WELL AS THE 12Z
GEM AND 12Z GFS ALSO HAVE THIS WAVE MOVE THROUGH THE EASTERN
PLAINS ON SATURDAY BUT DO NOT DEEPEN IT. THE ECMWF IS WEAKEST WITH
THIS WAVES AND CONTINUES TO BUILD THE RIDGE OVER THE AREA. AT THIS
POINT...WILL LEAN TOWARD THIS SOLUTION WHICH WOULD MEAN A BIT
WARMER TEMPERATURES FOR SUNDAY. OVERALL WILL HAVE CHANCE OF
THUNDERSTORMS FROM LATE THURSDAY NIGHT INTO SATURDAY NIGHT. THE
BEST CHANCE FOR STORMS WILL BE FRIDAY AFTERNOON AND FRIDAY NIGHT. AS
FOR TEMPERATURES...WILL START OUT BELOW NORMAL ON THURSDAY AND
WARMING TO NORMAL BY THE WEEKEND. FORECAST HIGHS ARE LEAST
CERTAIN ON SATURDAY SINCE IF THERE IS CONVECTION LATE FRIDAY
NIGHT...LINGERING CLOUDS COULD KEEP TEMPERATURES COOLER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1049 PM CDT SUN JUN 29 2014

MOSTLY VFR THROUGH 01/06Z. THE MAIN EXCEPTION WILL BE SCATTERED
TO NUMEROUS SHRA/TSRA EXPECTED SOUTHEAST OF A YKN/MJQ LINE...OR TO
THE S AND E OF FSD ...10Z-18Z WITH LOCAL AND BRIEF LOWERING TO
MVFR CEILINGS AND VISIBILITIES. AFTER 01/03Z CEILINGS 3-5K FEET
MAY BEGIN TO INCREASE OVER THE NORTHERN PART OF THE AREA. A FEW
SURFACE GUSTS TO 25 KNOTS FROM THE WEST WILL BE POSSIBLE IN
SOUTHEAST SD 16Z-01/00Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...JH
SHORT TERM...MJ
LONG TERM...SCHUMACHER
AVIATION...
Hazardous weather outlook, Jun 29, 8:16 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT SUN JUN 29 2014

IAZ014-020>022-031-032-NEZ013-014-010230-
CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-
916 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT

REDEVELOPING THUNDERSTORMS ARE POSSIBLE TOWARD DAYBREAK. LOCALLY
HEAVY RAINFALL WILL BE THE GREATEST THREAT WITH THESE STORMS...
THOUGH SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EARLY
AFTERNOON HOURS MONDAY. SOME STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

IAZ001>003-012-013-MNZ089-090-SDZ066>071-010230-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-NOBLES-JACKSON-TURNER-LINCOLN-
BON HOMME-YANKTON-CLAY-UNION-
916 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING LATE TONIGHT...MAINLY
SOUTH OF HIGHWAY 18. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...
THOUGH SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY INTO THE EARLY AFTERNOON
HOURS ON MONDAY. BRIEF LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MNZ071-072-080-081-097-098-SDZ038>040-050-052>065-010230-
LINCOLN-LYON-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
916 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The Sioux Falls radar (KFSD), 77 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Sioux

When
June 30, 12:38 AM CST
Where
Sioux County, 1.23 mi SW of Chatsworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.910, -96.520

Hail, Woodbury

When
June 30, 6:45 AM CST
Where
Woodbury County, 2.06 mi SE of Sioux City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.480, -96.350

Thunderstorm Wind, Woodbury

When
June 30, 9:45 AM CST
Where
Woodbury County, 0.86 mi SW of Salix
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.310, -96.290

Thunderstorm winds caused tree damage, including large branches blown down.

Thunderstorm Wind, Woodbury

When
June 30, 9:53 AM CST
Where
Woodbury County, 0.51 mi E of Sloan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -96.220

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Woodbury

When
June 30, 9:58 AM CST
Where
Woodbury County, 0.51 mi E of Sloan
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -96.220

Thunderstorm winds caused tree damage, including branches blown down.

Thunderstorm Wind, Woodbury

When
June 30, 10:00 AM CST
Where
Woodbury County, 1.53 mi W of Holly Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.270, -96.100

Thunderstorm winds caused tree damage, including large limbs blown down. One limb blocked a road.

Thunderstorm Wind, Woodbury

When
June 30, 10:10 AM CST
Where
Woodbury County, 0.51 mi E of Oto
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -95.890

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Woodbury

When
June 30, 10:11 AM CST
Where
Woodbury County, 4.18 mi N of Oto
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.340, -95.910

Thunderstorm winds cause tree damage, including numerous trees blown down. The thunderstorm also produced 2 inches of rainfall.

Hail, Ida

When
June 30, 10:15 AM CST
Where
Ida County, Battle Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
42.320, -95.600

Hail, Ida

When
June 30, 10:30 AM CST
Where
Ida County, 5.82 mi SE of Battle Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.260, -95.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525064, 525065, 525066, 525067, 525068, 525069, 525070, 525071, 525072, 525073.